Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2014, 1:38 PM EDT for Caswell County, North Carolina; Halifax County, Pittsylvania County, City of Danville, Virginia. It was in force for 52 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2014, 1:38 PM EDT (17:38 UTC)
- Expired
- May 10, 2014, 2:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:44 PM EDT | HAIL 1 | 2 Nnw Gatewood, VA | LASTED ABOUT A MINUTE |
| May 10, 1:44 PM EDT | HAIL 1 | 2 Nnw Gatewood, VA | LASTED ABOUT A MINUTE |
| May 10, 1:45 PM EDT | HAIL 0.25 | 2 Sse Danville City, VA | PEA SIZE HAIL NEAR PUMPKIN CREEK LANE |
| May 10, 1:45 PM EDT | HAIL 0.25 | 2 Ssw Danville City, VA | |
| May 10, 1:45 PM EDT | HAIL 0.5 | 1 Sw Ringgold, VA | HALF INCH SIZE HAIL FOR ABOUT 10 MINUTES |
| May 10, 1:45 PM EDT | HAIL 0.88 | 2 Nw Gatewood, VA | |
| May 10, 1:48 PM EDT | HAIL 0.25 | 1 Sw Ringgold, VA | |
| May 10, 1:50 PM EDT | HAIL 0.88 | Ringgold, VA | NICKEL SIZE HAIL |
| May 10, 2:28 PM EDT | TSTM WND DMG | 5 Sse Ingram, VA | TREE DOWN |
| May 10, 2:29 PM EDT | HAIL 0.75 | 6 Sse Halifax, VA | DIME SIZE HAIL REPORTED VIA TWITTER |
| May 10, 2:30 PM EDT | HAIL 0.7 | 2 Nne Cluster Springs, VA | |
| May 10, 2:32 PM EDT | TSTM WND DMG | 1 Nw Turbeville, VA | TREE DOWN |
| May 10, 2:36 PM EDT | TSTM WND DMG | 2 Wsw Halifax, VA | TREE DOWN |
| May 10, 2:36 PM EDT | TSTM WND DMG | 3 Wsw Turbeville, VA | TREE DOWN |
| May 10, 2:37 PM EDT | TSTM WND DMG | 5 S South Boston, VA | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS51 KRNK 101738
SVRRNK
NCC033-VAC083-143-590-101830-
/O.NEW.KRNK.SV.W.0012.140510T1738Z-140510T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 230 PM EDT
* AT 137 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTOVER
HILLS...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. WIND DAMAGE
TO ROOFS...SIDING AND TREES IS ALSO POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
AND PROVIDENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3654 7891 3654 7913 3650 7914 3644 7952
3654 7951 3654 7959 3660 7963 3696 7883
3656 7876
TIME...MOT...LOC 1737Z 242DEG 34KT 3656 7950
HAIL...1.00IN
WIND...60MPH
$$
PM3 follow-up statements
331
WWUS51 KRNK 101750
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT MAY 10 2014
NCC033-VAC083-143-590-101830-
/O.CON.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-HALIFAX VA-
150 PM EDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND HALIFAX COUNTIES AND
THE CITY OF DANVILLE...
AT 149 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE
...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
AND PROVIDENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3654 7891 3654 7913 3650 7914 3644 7952
3654 7951 3663 7945 3696 7883 3656 7876
TIME...MOT...LOC 1749Z 253DEG 37KT 3658 7932
HAIL...1.00IN
WIND...60MPH
$$
PM425
WWUS51 KRNK 101813
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SAT MAY 10 2014
NCC033-VAC143-590-101822-
/O.CAN.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
213 PM EDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE CITY OF
DANVILLE IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED EAST
INTO HALIFAX COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3654 7891 3654 7921 3667 7918 3696 7883
3656 7876
TIME...MOT...LOC 1812Z 254DEG 32KT 3663 7907
$$
VAC083-101830-
/O.CON.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
HALIFAX VA-
213 PM EDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR
WESTERN HALIFAX COUNTY...
AT 212 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TURBEVILLE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
TURBEVILLE...
MILTON...
AND SCOTTSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3654 7891 3654 7921 3667 7918 3696 7883
3656 7876
TIME...MOT...LOC 1812Z 254DEG 32KT 3663 7907
HAIL...1.00IN
WIND...60MPH
$$
PM769
WWUS51 KRNK 101833
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SAT MAY 10 2014
VAC083-101840-
/O.EXP.KRNK.SV.W.0012.000000T0000Z-140510T1830Z/
HALIFAX VA-
233 PM EDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR
WESTERN HALIFAX COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE
FOR WESTERN HALIFAX COUNTY.
HOWEVER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
EASTERN HALIFAX COUNTY THROUGH 330 PM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3654 7891 3654 7921 3667 7918 3696 7883
3656 7876
TIME...MOT...LOC 1829Z 242DEG 34KT 3663 7907
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:12 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 10, 11:12 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1112 AM EDT SAT MAY 10 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 1100 AM EDT SATURDAY... ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE REGION TOWARD MIDNIGHT TONIGHT. SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR STRONG GUSTY WINDS. . NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW 80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST ELEVATIONS. PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 430 AM EDT SATURDAY... A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE. THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY... THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE POPS EAST. FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE ACROSS THE PIEDMONT. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT APPRECIABLY HUMID UNDER THE UPPER RIDGE. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 430 AM EDT SATURDAY... GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN LARGELY CAPPED...VERY WARM...AND STABLE. THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA. ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS. TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE NORTHEAST U.S. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... AS OF 745 AM EDT SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE REGION FROM SW-NE BY 15Z THROUGH THE AFTERNOON. MOST MODELS ARE QUITE CONSISTENT THAT THE PCPN WILL MOVE INTO/DEVELOP ACROSS NW NC/SW VA/EASTERN WV AROUND 14/15Z IN RESPONSE TO A STRONG UPSTREAM SHORTWAVE. ACTIVITY WILL SPREAD NE THROUGH THE AFTERNOON AND ALL TAF SITES SHOULD BE IMPACTED WITH SHRA/TSRA AT ONE TIME OR ANOTHER THROUGH AROUND 22Z...THEN ACTIVITY WILL DECREASE AND END QUICKLY AS THE SHORT WAVES MOVES TO THE NORTHEAST AND AN UPPER RIDGE BEGINS TO AMPLIFY IN ITS WAKE ACROSS THE REGION. MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR BRIEF INTERVALS...POSSIBLY ONLY LOW END VFR ACROSS PIEDMONT SITES. VSBYS VFR OUTSIDE SHRA/TSRA ACTIVITY THROUGH 00Z...BUT MVFR CONDITIONS EXPECTED FOR BRIEF INTERVALS IN HEAVIER SHRA/TSRA. AFT 04Z...MOIST GROUND AND DECREASING WINDS WILL ALLOW FOR DEVELOPMENT OF SHALLOW GROUND FOG...FAVORING THOSE SITES WITH THE LIGHTEST WINDS...NAMELY LWB/LYH/BCB. MOSTLY MVFR BR...BUT POTENTIAL EXISTS FOR IFR BR AFT 06Z...ESPECIALLY THOSE SITES NOTED ABOVE. WINDS SW-WSW THROUGH THE TAF VALID PERIOD...INCREASING TO 8-11KTS WITH GUSTS TO 20KTS FROM LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY EAST OF THE BLUE RIDGE. MEDIUM CONFIDENCE IN CIGS/VSBYS THROUGH THE TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH THE TAF VALID PERIOD. MEDIUM CONFIDENCE IN TSRA POTENTIAL LATE MORNING THROUGH THE AFTERNOON. EXTENDED AVIATION DISCUSSION... UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION AGAIN SUNDAY AND PERSISTS THROUGH TUESDAY. THE UPPER RIDGE WILL SHIFT EAST OF THE REGION WEDNESDAY AS A STRONG COLD FRONT AND DEEPENING UPPER LOW MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS SYSTEM HAS THE POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA AND ASSOCIATED MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING PERHAPS INTO EARLY FRI BEFORE CONDITIONS IMPROVE OVERALL. && .EQUIPMENT... AS OF 950 PM EDT FRIDAY... THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE. FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS FOG AND/OR PRECIPITATION OCCURRING. THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE REPAIRED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF/PM SHORT TERM...RAB LONG TERM...KM/RAB AVIATION...NF/RAB EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 5:28 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 528 AM EDT SAT MAY 10 2014 VAZ007-010-011-018>020-WVZ042>045-111100- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 528 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 111100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 528 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, May 10, 1:19 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT SAT MAY 10 2014
NCZ005-006-VAZ044-101800-
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-
119 PM EDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 200 PM EDT
* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARRISONS CROSSROADS...MOVING TO THE
NORTHEAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 35 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
BLAIRS...
DANVILLE CITY...
EDEN...
AND GATEWOOD.
LAT...LON 3639 7975 3651 7984 3654 7977 3654 7972
3658 7970 3684 7915 3655 7922
TIME...MOT...LOC 1716Z 242DEG 34KT 3647 7970
11Special weather statement, May 10, 1:37 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT SAT MAY 10 2014 NCZ002-VAZ015-016-101800- ALLEGHANY NC-GRAYSON VA-CARROLL VA- 137 PM EDT SAT MAY 10 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTH CENTRAL ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA... SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 200 PM EDT * AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INDEPENDENCE...MOVING TO THE NORTHEAST AT 35 MPH. * DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GALAX CITY... INDEPENDENCE... FRIES... PIPERS GAP... AND WOODLAWN. LAT...LON 3653 8119 3662 8125 3683 8089 3664 8069 TIME...MOT...LOC 1733Z 243DEG 29KT 3662 8114
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 57 min |
| May 10, 4:43 PM EDT | Special Weather Statement | RNK | Caswell | 62 min |
| May 10, 1:19 PM EDT | Special Weather Statement | RNK | City of Danville | 41 min |
| May 10, 1:37 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| May 10, 1:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 43 min |
| May 10, 2:20 PM EDT | Special Weather Statement | RNK | Carroll | 25 min |
| May 10, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 62 min |
| May 10, 3:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 10, 3:45 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| May 10, 4:02 PM EDT | Special Weather Statement | RNK | Halifax | 43 min |
| May 10, 4:11 PM EDT | Special Weather Statement | RNK | Campbell | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.